Algebraic & Geometric Topology

Bordism groups of immersions and classes represented by self-intersections

Peter J Eccles and Mark Grant

Full-text: Open access

Abstract

A well-known formula of R J Herbert’s relates the various homology classes represented by the self-intersection immersions of a self-transverse immersion. We prove a geometrical version of Herbert’s formula by considering the self-intersection immersions of a self-transverse immersion up to bordism. This clarifies the geometry lying behind Herbert’s formula and leads to a homotopy commutative diagram of Thom complexes. It enables us to generalise the formula to other homology theories. The proof is based on Herbert’s but uses the relationship between self-intersections and stable Hopf invariants and the fact that bordism of immersions gives a functor on the category of smooth manifolds and proper immersions.

Article information

Source
Algebr. Geom. Topol., Volume 7, Number 2 (2007), 1081-1097.

Dates
Received: 20 December 2006
Revised: 30 March 2007
Accepted: 5 April 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796715

Digital Object Identifier
doi:10.2140/agt.2007.7.1081

Mathematical Reviews number (MathSciNet)
MR2336250

Zentralblatt MATH identifier
1136.57016

Subjects
Primary: 57R42: Immersions
Secondary: 57R90: Other types of cobordism [See also 55N22] 55N22: Bordism and cobordism theories, formal group laws [See also 14L05, 19L41, 57R75, 57R77, 57R85, 57R90]

Keywords
immersions bordism cobordism Herbert's formula

Citation

Eccles, Peter J; Grant, Mark. Bordism groups of immersions and classes represented by self-intersections. Algebr. Geom. Topol. 7 (2007), no. 2, 1081--1097. doi:10.2140/agt.2007.7.1081. https://projecteuclid.org/euclid.agt/1513796715


Export citation

References

  • M F Atiyah, Bordism and cobordism, Proc. Cambridge Philos. Soc. 57 (1961) 200–208
  • M G Barratt, P J Eccles, $\Gamma^+$–structures III: The stable structure of $\Omega^{\infty}\Sigma^{\infty}A$, Topology 13 (1974) 199–207
  • C Biasi, O Saeki, On the Betti number of the image of a codimension–$k$ immersion with normal crossings, Proc. Amer. Math. Soc. 123 (1995) 3549–3554
  • G Braun, G Lippner, Characteristic numbers of multiple-point manifolds, Bull. London Math. Soc. 38 (2006) 667–678
  • J Caruso, F R Cohen, J P May, L R Taylor, James maps, Segal maps, and the Kahn–Priddy theorem, Trans. Amer. Math. Soc. 281 (1984) 243–283
  • P J Eccles, M Grant, Bordism classes represented by multiple point manifolds of immersed manifolds, Tr. Mat. Inst. Steklova 252 (2006) 55–60
  • T Ekholm, A Sz\Hucs, Geometric formulas for Smale invariants of codimension two immersions, Topology 42 (2003) 171–196
  • M Grant, Bordism of immersions, PhD thesis, University of Manchester (2006)
  • R J Herbert, Multiple points of immersed manifolds, Mem. Amer. Math. Soc. 34 (1981) xiv+60
  • K Jänich, On the classification of $O(n)$–manifolds, Math. Ann. 176 (1968) 53–76
  • M Kamata, On multiple points of a self-transverse immersion, Kyushu J. Math. 50 (1996) 275–283
  • R C Kirby, The topology of 4–manifolds, Lecture Notes in Mathematics 1374, Springer, Berlin (1989)
  • U Koschorke, B J Sanderson, Self-intersections and higher Hopf invariants, Topology 17 (1978) 283–290
  • D Quillen, Elementary proofs of some results of cobordism theory using Steenrod operations, Advances in Math. 7 (1971) 29–56 (1971)
  • F Ronga, On multiple points of smooth immersions, Comment. Math. Helv. 55 (1980) 521–527
  • C P Rourke, B J Sanderson, The compression theorem I, Geom. Topol. 5 (2001) 399–429
  • C P Rourke, B J Sanderson, The compression theorem III: Applications, Algebr. Geom. Topol. 3 (2003) 857–872
  • R E Stong, Notes on cobordism theory, Mathematical notes, Princeton University Press, Princeton, N.J. (1968)
  • R M Switzer, Algebraic topology–-homotopy and homology, Die Grundlehren der mathematischen Wissenschaften 212, Springer, New York (1975)
  • A Sz\Hucs, Cobordism of singular maps
  • A Sz\Hucs, Cobordism groups of $l$–immersions I: (A) Homotopy representability of the cobordism group of immersions with a given multiplicity of self-intersections, Acta Math. Acad. Sci. Hungar. 27 (1976) 343–358 (Russian)
  • A Sz\Hucs, Cobordism groups of $l$–immersions II, Acta Math. Acad. Sci. Hungar. 28 (1976) 93–102 (Russian)
  • A Sz\Hucs, On the multiple points of immersions in Euclidean spaces, Proc. Amer. Math. Soc. 126 (1998) 1873–1882
  • M Takase, A geometric formula for Haefliger knots, Topology 43 (2004) 1425–1447
  • R Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954) 17–86
  • P Vogel, Cobordisme d'immersions, Ann. Sci. École Norm. Sup. $(4)$ 7 (1974) 317–357 (1975)
  • R Wells, Cobordism groups of immersions, Topology 5 (1966) 281–294
  • H Whitney, On the topology of differentiable manifolds, from: “Lectures in Topology”, University of Michigan Press, Ann Arbor, Mich. (1941) 101–141